Georgia, 2008

Damaging Wind in Georgia, July 26, 2008

July 26, 2008 · NWS FFC · 1 event in 1 county or zone

A backdoor cold front was draped across north and central Georgia into central and northern Alabama. Northwest flow continued aloft as a deep upper low remained over the northeast United States.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A backdoor cold front was draped across north and central Georgia into central and northern Alabama. Northwest flow continued aloft as a deep upper low remained over the northeast United States. These features combined with ample heat and humidity allowed once again for scattered thunderstorms to develop during the heat of the day. The activity remained below severe limits, but one thunderstorm in Upson county produced minor wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 26, 6:05 PM EST, 15 minutes earlier.

Area forecast discussion, Jul 26, 6:05 PM EST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
705 PM EDT SAT JUL 26 2008

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
A VERY MOIST AIRMASS PERSISTS ACROSS NORTH AND CENTRAL GEORGIA THIS
AFTERNOON. PLENTY OF CONVECTION FIRING UP ACROSS THE REGION...BUT
THIS SHOULD BEGIN DISSIPATING QUICKLY AS WE APPROACH AND PASS
SUNDOWN. MODELS ARE ADAMANT ABOUT PUSHING A DRIER AIRMASS INTO THE
STATE BY TOMORROW. THIS WILL LIMIT PRECIPITATION SOMEWHAT OVER NORTH
GEORGIA FOR SUNDAY AND MONDAY...BUT AMPLE MOISTURE REMAINS OVER
CENTRAL GEORGIA FOR CONTINUED CHANCE POPS...AT LEAST FOR SUNDAY.

.LONG TERM /TUESDAY THROUGH SATURDAY/...
LONG TERM FORECAST PERIOD STARTS OUT WITH THE UPPER LEVEL PATTERN
MUCH LESS AMPLIFIED THAN IT HAS BEEN RECENTLY. THE WESTERN U.S. RIDGE
IS PROGGED TO FLATTEN AND SPREAD EASTWARD SHUTTING DOWN THE NORTHWEST
FLOW OVER THE FORECAST AREA. THIS RIDGE APPEARS TO BE A LITTLE TOO
WEAK TO SQUASH PRECIPITATION COMPLETELY...SO I HAVE INCLUDED AT LEAST
ISOLATED POPS THROUGH THE EXTENDED FORECAST PERIOD. GFS IS STARTING
TO SHOW A RE AMPLIFICATION OF THE UPPER PATTERN AS WE MOVE INTO THE
LATTER FEW DAYS OF THE EXTENDED FORECAST PERIOD WHICH MAY SIGNAL THE
RETURN OF BETTER PRECIPITATION CHANCES AS WE APPROACH NEXT WEEKEND.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WITH HEAVY DOWNPOURS
AND FREQUENT LIGHTNING SHOULD DIMINISH AFTER 01Z. IFR CEILINGS AND
VISIBLITY IN THUNDERSTORMS...HOWEVER SCATTERED TO BROKEN MID/HIGH
CLOUDS LINGERING OVERNIGHT. SOME AREAS OF CEILINGS BELOW 1 THSD
POSSIBLE AFTER 08Z DUE TO ABUNDANT LOW LEVEL MOISTURE. VISIBILITY 5
TO 6SM IN HAZE...LOWERING LOCALLY BELOW 2SM IN FOG AND HAZE 08Z TO
13Z. LIGHT WEST TO SOUTHWEST WINDS EXCEPT GUSTY IN THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          70  91  69  94  70 /  40  20  20  20  20
ATLANTA         72  91  71  93  73 /  40  20  10  20  20
BLAIRSVILLE     67  88  65  89  65 /  30  20  20  20  20
CARTERSVILLE    69  92  67  93  68 /  30  20  10  20  20
COLUMBUS        74  94  73  94  75 /  40  30  20  20  20
GAINESVILLE     71  91  70  92  71 /  30  20  20  20  20
MACON           73  94  72  95  74 /  50  30  20  20  20
ROME            70  93  68  94  68 /  30  20  10  20  20
PEACHTREE CITY  69  93  68  93  69 /  40  20  10  20  20
VIDALIA         74  92  73  93  74 /  50  40  20  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20/41
Hazardous weather outlook, Jul 26, 5:35 AM EST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
635 AM EDT SAT JUL 26 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-271045-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
635 AM EDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A NEARLY STATIONARY FRONTAL BOUNDARY WILL CONTINUE TO EXTEND FROM
ALABAMA...CENTRAL AND NORTH GEORGIA...INTO THE CAROLINAS TODAY AND
TONIGHT. A WEAK UPPER LEVEL WEATHER DISTURBANCE WILL CROSS MIDDLE
TENNESSEE THIS MORNING...REACHING GEORGIA BY AFTERNOON.

.PRIMARY HAZARDS...
LOCALLY HEAVY RAIN...OCCASIONAL LIGHTNING...AND GUSTY WINDS WILL
BE THE PRIMARY HAZARDS. THE GREATEST LIKELIHOOD FOR THUNDERSTORMS
EXISTS BETWEEN 1 PM AND 9 PM.

.DISCUSSION...
THE LOCAL AIRMASS WILL BE QUITE MOIST TODAY WITH SURFACE DEWPOINTS
AT OR ABOVE 70 DEGREES AND PRECIPITABLE WATER NEAR 2 INCHES. STORM
MOTION TODAY IS EXPECTED TO BE ONLY ABOUT 10 MPH. SHOWERS AND
THUNDERSTORMS IN THIS ENVIRONMENT MAY PRODUCE LOCALLY HEAVY
RAINFALL. INSTABILITY WILL BE MODERATE...WITH CAPE VALUES OF 1000
TO 2000 AND THE LIFTED INDEX AROUND MINUS 3...ESPECIALLY WHERE
BREAKS IN THE FAIRLY EXTENSIVE CLOUD COVER ALLOW BETTER DIURNAL
HEATING. THUS...IN ADDITION TO THE RAIN...LIGHTNING AND ISOLATED
STRONG GUSTY WINDS MAY POSE SOME HAZARD AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY SUNDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 26, 4:47 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
547 PM EDT SAT JUL 26 2008

GAZ078-079-089-262230-
547 PM EDT SAT JUL 26 2008

...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN MUSCOGEE...
HARRIS AND TALBOT COUNTIES UNTIL 630 PM EDT...

AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HAMILTON...MOVING SOUTHEAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
MUSCOGEE...HARRIS AND TALBOT COUNTIES THROUGH 630 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE MULBERRY GROVE...
HAMILTON...PINE MOUNTAIN VALLEY...FORTSON...CATAULA...ELLERSLIE...
MIDLAND AND WAVERLY HALL. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.
Special weather statement, Jul 26, 5:17 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
617 PM EDT SAT JUL 26 2008

GAZ027-038-039-262300-
617 PM EDT SAT JUL 26 2008

...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN WILKES...
OGLETHORPE AND MADISON COUNTIES UNTIL 700 PM EDT...

AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER VESTA...MOVING SOUTHEAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WILKES...OGLETHORPE AND MADISON COUNTIES THROUGH 700 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE SANDY CROSS...VESTA...
RAYLE...NORMAN...PRATHER AND TIGNALL. BRIEF HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 26, 5:27 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
627 PM EDT SAT JUL 26 2008

GAZ078-079-089>091-262300-
627 PM EDT SAT JUL 26 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN
CHATTAHOOCHEE...MARION...MUSCOGEE...HARRIS AND TALBOT COUNTIES UNTIL
700 PM EDT...

AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM WOODLAND TO 5 MILES SOUTHWEST OF MIDLAND...
MOVING SOUTHEAST AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS CHATTAHOOCHEE...MARION...MUSCOGEE...HARRIS AND TALBOT COUNTIES
THROUGH 700 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE MIDLAND...ELLERSLIE...CATAULA...WOODLAND...WAVERLY HALL...
SHILOH...BOX SPRINGS...TALBOTTON...JUNIPER...GENEVA AND JUNCTION
CITY. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 26, 5:36 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
636 PM EDT SAT JUL 26 2008

GAZ033-044-054-055-262300-
636 PM EDT SAT JUL 26 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN FAYETTE...
CLAYTON AND FULTON COUNTIES UNTIL 700 PM EDT...

AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ATLANTA HARTSFIELD-JACKSON AIRPORT...MOVING
SOUTHEAST AT 9 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
FAYETTE...CLAYTON AND FULTON COUNTIES THROUGH 700 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE ATLANTA
HARTSFIELD-JACKSON AIRPORT...HAPEVILLE...COLLEGE PARK...FOREST
PARK...CONLEY...RIVERDALE...LAKE CITY...MORROW AND KENWOOD. BRIEF
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 26, 5:57 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
657 PM EDT SAT JUL 26 2008

GAZ038-039-050-051-262345-
657 PM EDT SAT JUL 26 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN TALIAFERRO...
GREENE...WILKES AND OGLETHORPE COUNTIES UNTIL 745 PM EDT...

AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WOODVILLE...MOVING EAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS TALIAFERRO...
GREENE...WILKES AND OGLETHORPE COUNTIES THROUGH 745 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE STEPHENS...PENFIELD...
BAIRDSTOWN...WOODVILLE...UNION POINT...MAXEYS...PHILOMATH...
ROBINSON...RAYLE...LYNEVILLE...PRATHER...CRAWFORDVILLE...FICKLIN AND
WASHINGTON. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, Jul 26, 6:15 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
715 PM EDT SAT JUL 26 2008

GAZ067-069-079-270000-
715 PM EDT SAT JUL 26 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN TALBOT...UPSON
AND MERIWETHER COUNTIES UNTIL 800 PM EDT...

AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SPREWELL BLUFF STATE PARK. THE STORM WAS
NEARLY STATIONARY.

THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS TALBOT...UPSON
AND MERIWETHER COUNTIES THROUGH 800 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE SPREWELL BLUFF STATE PARK...ROLAND...
PICKARD...ATWATER...THOMASTON...PLEASANT HILL...CHALYBEATE
SPRINGS...WOODLAND AND MANCHESTER. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

The radar

The Atlanta radar (KFFC), 52 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Upson

When
July 26, 6:20 PM EST to 6:32 PM EST
Where
Upson County, Pickard to 3 mi W of Thomaston
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.920, -84.400

The Upson County Emergency Management Director reported that two power lines were down on the west side of Thomaston. In addition, rainfall of 3.1 to 3.6 inches was reported in a one to two hour period resulting in minor street flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128400.